West Virginia, 2003

Flash Flood and Hail in West Virginia, July 14, 2003

July 14, 2003 · NWS RLX · 2 events in 2 counties and zones

1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 14, 1:18 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 14, 1:18 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
218 PM EDT MON JUL 14 2003

.TONIGHT AND TUESDAY...

CU FIELD WL GO AWAY IN 01-03Z PERIOD...OUTSIDE AN ISOLATED SHOWER IN
POCAHONTAS COUNTY...RADAR SCREEN HAS BEEN PRECIP FREE.  GIVEN
THERMODYNAMIC PROFILE AND LOW LEVEL MOISTURE PRESENT...KEPT SMALL
CHC IN MTNS THIS EVENING.

MORE OF A GRADIENT TONIGHT WITH HIGH PRESSURE FARTHER TO THE EAST
AND BL WINDS ARND 10KTS...SO OUTSIDE RIVER VALLEYS...DONT EXPECT
MUCH IN THE WAY OF BCFG.

FRONT APPROACHES FROM THE WEST TOMORROW...ETA AND GFS IN GOOD
AGREEMENT WITH SPEED AND TIME OF LATE AFTERNOON IN WESTERN
SECTIONS...ALTHOUGH DEEP MSTR STILL SOMEWHAT OF A QUESTION...SO
PLAYED SCHC POPS AT THIS TIME.

.TUESDAY NIGHT THROUGH THURSDAY NIGHT...
USED GFS MODEL SOLUTION FOR ONSET OF PRECIP WHICH IS A BIT FASTER
THAN ETA.  LINGER SHOWERS IN EASTERN AND SOUTHERN ZONES ESPECIALLY
AS FRONT GETS HUNG UP JUST SOUTH OF REGION INTO LATE WEDNESDAY.
HIGH PRESSURE BUILDS IN THURSDAY.  FOLLOWED MAV GUIDANCE FOR EARLY
PERIODS.

.FRIDAY THROUGH MONDAY...

HIGH PRESSURE CONTROLS OUR WEATHER FRIDAY WITH SOME ISOLATED SHOWERS
AND THUNDERSTORMS IN THE SOUTHERN MOUNTAINS.  FRONT MOVES THROUGH
THE AREA SATURDAY WILL CONTINUE THE SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH PRESSURE BUILDS INTO THE REGION ON SUNDAY AND
DOMINATE THE AREA INTO MONDAY.  TEMPERATURES ARE GOOD WITH SOME
MINOR TWEAKS.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

29/DB/ELW
*********************************************************************
1003 AM EDT MON JUL 14 2003

MOST OF MRNG FG HAS LIFTED OUTSIDE HEADWATERS OF GREENBRIER RIVER IN
POCAHONTAS CO.  CU FORMATIONS HAS COMMENCED WITH BKW AND EKN
REPORTING BASES OF 7-8KFT.  EXPECT THIS TREND TO CONT WITH WK ERLY
FLOW AND MSTR BLO 10KFT.  MODIFIED MRNG RAOB (80F/63F) FM RNK GIVES
SBCAPES ABV 2.0KJ/KG AND LI/S OF -6...SO KEPT THE SCHC MENTION.
PRECIP H20 SLIGHTLY ABV AN INCH...THUS NOT EXPECTING DOWNPOURS.
UPDATE OUT SHORTLY.

29
*********************************************************************
257 AM EDT MON JUL 14 2003

TODAY AND TONIGHT...
SHORTWAVE THAT AIDED AFTERNOON AND EVENING SHOWERS ALONG AND EAST OF
MTNS LIFTING NORTHEAST OF REGION.  WATER VAPOR LOOP SHOWING PLENTY
OF DRY AIR OVER OHIO VALLEY.  THE LAST IN SERIES OF SHORTWAVES OVER
PAST FEW DAYS WILL MOVE FROM GREAT LAKES REGION OVER SOUTHWESTERN
PENNSYLVANIA INTO THE MID ATLANTIC REGION BY TONIGHT.

MODELS INDICATE UNSTABLE ATMOSPHERE BY AFTERNOON WITH CAPE VALUES
AROUND 1500-2000 J/KG.  THE MISSING INGREDIENT APPEARS TO BE THE
MOISTURE AS IT WILL BE EAST OF MOUNTAINS...AT LEAST THE DEEPER
MOISTURE.  NO REAL FOCUSING MECHANISM TO HELP REALIZE INSTABILITY
EITHER TODAY.  THEREFORE...EXPECTING ANOTHER CU FIELD TO DEVELOP
TODAY BUT LITTLE IN WAY OF PRECIPITATION.  PER COORDINATION WITH
SURROUNDING OFFICES...WILL INCLUDE SLIGHT CHANCE POPS ALONG
MOUNTAINS AGAIN TODAY THINKING DIFFERENTIAL HEATING COULD BE ENOUGH
TO GET SOMETHING GOING OVER MTNS.  500H HEIGHTS WILL ALSO BE ON THE
INCREASE TODAY WEST OF MTNS HELPING TO PRECLUDE SHOWER DEVELOPMENT.

850H TEMPS LOOK TO BE ABOUT A DEGREE OR SO WARMER TODAY AND WILL
ADJUST HIGH TEMPS UP A CATEGORY FROM SUNDAYS HIGHS.

TUESDAY THROUGH SUNDAY...

MODELS MORE OR LESS AGREE ON TIMING OF NEXT FRONT TO CROSS MOST OF
REGION TUESDAY NIGHT.  DO NOT THINK PASSAGE WILL BE AS DRY AS
INDICATED BY GFS...BUT WITH MAIN SHORTWAVE SUPPORT SWINGING BY TO
THE NORTH...HARD TO GET TOO EXCITED ABOUT IT EITHER.  KEPT THE GOING
30 POP WITH SOME TWEAKING TO THE HOURLY GRIDS FOR TUESDAY NIGHT.
BUFKIT SOUNDINGS INDICATE SOME DECENT SHEAR TUESDAY EVENING...SO
SEVERE WEATHER IS A POSSIBILITY IN ANY DISCRETE STORMS THAT FORM
AHEAD OF THE FRONT.

FRONT AND MOISTURE SLOW TO DEPART SOUTHERN COUNTIES...SHOULD STILL
BE AROUND BY THE TIME DAYTIME HEATING BEGINS TO PEAK.  SO LEFT POPS
INTO WEDNESDAY EVENING FOR THE MOUNTAINS AND A COUPLE OF COALFIELD
COUNTIES.  EVEN INCREASED THEM INTO CHANCE CATEGORY FOR THE
AFTERNOON ALONG THE RIDGES.

INCREASED TUESDAY NIGHT LOW TEMPS A BIT...OTHERWISE FEW CHANGES TO
TEMP GRIDS.  THINK CURRENT IDEA OF HOLDING TEMPS BELOW MAV/FWC MOS
ON TUESDAY IS GOOD WITH SOME MEASURE OF CLOUD COVER.

LEFT GRIDS INTACT FROM THURSDAY ON FOR NOW...THEY MATCH UP WELL WITH
ISC GRIDS.  00Z GFS...HOWEVER...HINTS THAT FRONT MAY SINK FAR ENOUGH
SOUTH SUCH THAT POPS COULD BE REMOVED FROM ALL BUT THE FAR SOUTHERN
COUNTIES ON THURSDAY.  DAY SHIFT CAN PONDER THIS.  MOISTURE RETURN
AND APPROACH OF NEXT FRONT JUSTIFY POPS ON FRIDAY-SUNDAY.

HC/CL
*********************************************************************
815 PM EDT SUN JUL 13 2003

OVERNIGHT UPDATE...ONLY REAL CHANGE WAS TO ACCOUNT FOR SCATTERED
HEAVY THUNDERSTORMS OVER POCAHONTAS COUNTY THIS EVENING.  THIS
ACTIVITY SHOULD DISSIPATE OR PROPAGATE EAST OF THE AREA WELL BEFORE
MIDNIGHT.

JMV
Hazardous weather outlook, Jul 14, 3:30 AM EST, 12 hours 45 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-141500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
430 AM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

COLEMAN

The radar

The Charleston,WV radar (KRLX), 175 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Pocahontas

When
July 14, 4:15 PM EST
Where
Pocahontas County, Thornwood
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -79.733

The tops of trees were stripped of their leaves.

Flash Flood, Randolph

When
July 14, 7:30 PM EST to 8:30 PM EST
Where
Randolph County, Valley Head
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

An estimated 2 to 3 inches of rain fell in 2 hours. Basement flooding occurred in Valley Head. Mudslides closed roads. No dwellings were affected.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379302, 5379603.